Discussions By Condition: Medical Errors

medication error beware!!

Posted In: Medical Errors 3 Replies
  • Posted By: Anonymous
  • September 30, 2006
  • 04:32 AM

Three years ago I had a total hip replacement at our local community hospital. I had a spinal anethesia and was not too out of it after surgery which was great. The first night after surgery the nurse brought my regular medicine that I take regularly. She held it out to me and I told her it didn't look like my medicine and she reassured me that it was and that the hospital used generics. Against my better judgement I took the medicne which was supposed to be the common drug Trazadone which is used to help with sleeping with a dianoses of Fibromyalgia. I had been on this drug for years. By the first morning after taking this med, I was drinking copious amounts of water and having to urinate very often which bothered the nurses cause they had to get me up to do this. Five days later, after not responding to the physical therapist, wetting the bed, blurting out things that I knew were not right, seeing things that were not there, mouth sores, totally out of it..I heard my pcp out in the hall of the hospital and my daughter was there with me at the time. I told her to go get my doctor. She came in and I told her that something was not right and she looked in my chart and flew out of the room and was yelling at the nurses out in the hall. They had been giving me an antiphycotic for 5 days in a mega dose 200 mg(that was my dose of trazadone) . The drug they were giving me was thorazine. They took me immediately to have an ekg. As it turns out, my othopediac surgeon had not made a mistake in listing this med on my orders but the hospital pharmacist had made the mistake. It is amazing to me that this happened cause the drug that they gave me was not something that they usually keep on hand as it is usually used in institutions. Furthermore after my speaking to the nurse about the med not looking right..she gave it to me without checking. I am not sure it would have helped as the mistake was the pharmacist.

The moral to this story is...have someone there with you as a advocate cause you never know what can happen..

Reply Flag this Discussion

3 Replies:

  • I am sorry this happened to you. Maybe you should have stuck to your guns when you felt it wasn't right and requested another nurse to recheck the med. It's a mistake to think that a pharmacist does not make mistakes. He is only human.
    birdie 40 Replies
    • December 4, 2006
    • 09:32 PM
    • 0
    Flag this Response
  • I am a nursing instructor and I can tell you that it is adamantly stressed that if a client says a particular pill is not what they are used to the nurse is to hold the drug and check the order and then notify the MD to be sure. In fact, they are just covering that in the last classes and a test item is on their midterm that speaks to the liability of the nurse for not being the client safekeeper. My only wish is that all instructors stress this in classs and clinical
    Anonymous 42,789 Replies
    • February 28, 2007
    • 11:55 AM
    • 0
    Flag this Response
  • i am a clinical pharmacist in a hospital and it is my job to "fix" mistakes all day long. I also consult with patients and other health care practioners. I tell my patients how important it is for each one of us to be our own best doctor... the entire health system is stressed and I foresee it becoming even more so. Avoid the psych meds as much as possible whenever you can and never assume that anyone really cares about that much....especially if he or she has 4-7 other patients simultaneously.
    Kim Dwyer 2 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?